Most Americans are now eligible for the COVID vaccine and are probably also aware by now that there are a number of side effects that can result from the injection. Fortunately, the Centers for Disease Control and Prevention (CDC) assures that these side effects are a normal response to your body’s building up immunity, but they can still be unpleasant and unnerving – that’s why it’s always best to be prepared. And there is at least one lesser known side effect that can affect your entire body. Read on to find out what side effect you might notice from head to toe, and for more reactions to be aware of: If 1 of these 3 body parts starts to swell after your vaccine, see a doctor .
A study published in the Journal of the American Academy of Dermatology on April 7, looked at 414 patients who reported one or more skin reactions after receiving an mRNA COVID vaccine between December 2020 and February 2021. The most common skin side effects were delayed major local reactions, local injection site reactions, urticarial eruptions (hives) , and morbilliform eruptions, which are rashes that look almost like measles.
“People can get a rash, which can be surprising and a little scary,” Esther Freeman, MD, the study’s senior author and the director of global health dermatology at Massachusetts General Hospital USA TodayAnd for more vaccine counseling, this common drug can make your vaccine less effective, the study says.
As long as you get a rash at least four hours after your vaccination, you’ll be fine. Anything earlier than that, and you could experience a severe or immediate allergic reaction to the COVID vaccine, which the CDC says should be investigated by a medical professional immediately. According to the study, delayed skin reactions usually start a day or so after vaccination, but can also be delayed until seven or eight days later.
“Of the people whose rash started four or more hours after vaccination, zero percent of them developed anaphylaxis or some other serious reaction,” explains Freeman. She added that the people who developed a rash “did extremely well” and “recovered”.
“ Importantly, allergic skin symptoms reported in this study, such as urticaria, angioedema and / or morbilliform flares, may not be caused by allergy to the vaccine, but are instead related to the host’s immune response or a immunological response to non-steroidal anti-inflammatory agents. taken for post-vaccination pain and fever, “the researchers explained in the study. And for more COVID vaccine news delivered straight to your inbox, sign up for our daily newsletter.
According to the study, more people developed a rash after the first dose of the vaccine. Of the patients who reported skin reactions after the Moderna vaccine, morbilliform was the fourth most common skin reaction, occurring in 11 patients after the first dose and seven after the second dose. For those who received Pfizer, morbilliform was the third most common skin reaction, occurring in six patients after the first dose and three after the second dose. And for more information on the different reactions between doses, doctors warn you to be “prepared” for this after your second dose.
If you’ve had a skin reaction – even a whole body rash – after the first dose, don’t let that deter you from the second dose. Freeman noted that those who experienced a whole-body rash could “ go back and get their second dose. ”
“People can be reassured when they get the second dose of their vaccine,” she said. “Even if you have a pretty impressive result after the vaccine, you should feel comfortable getting the second dose, as long as it hasn’t started within four hours of vaccination.”
According to the CDC, you shouldn’t get the second dose of COVID vaccine in a series of two doses only if you have a severe allergic reaction or an immediate allergic reaction – regardless of severity – to the first dose. “An immediate allergic reaction occurs within four hours of vaccination and can include symptoms such as hives, swelling and wheezing,” notes the CDC. And for more advice on vaccine reactions, doing this after your vaccination could make the side effects worse, doctors say.